Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 7, 2021Cumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 7, 2021, 5:42 PM EDT for Cumberland County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 5:42 PM EDT (21:42 UTC)
Expired
Jul 7, 2021, 6:15 PM EDT
In force
33 min
Issued by
NWS State College, PA

County Cumberland County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:20 PM EDTTSTM WND DMG3 Ene Roxbury, PATREES UPROOTED IN LURGAN, PA. REPORT FROM FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS81 KCTP 072142
SPSCTP

Special Weather Statement
National Weather Service State College PA
542 PM EDT Wed Jul 7 2021
 
PAZ036-056-063-072215-
Perry PA-Franklin PA-Cumberland PA-
542 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 615 PM EDT...

At 542 PM EDT, Doppler radar indicated a strong thunderstorm over
Upper Strasburg, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Scotland, Newville, Upper Strasburg,
Roxbury, Big Spring State Park, Orrstown, New Germantown and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3994 7762 4004 7781 4035 7760 4020 7731
TIME...MOT...LOC 2142Z 215DEG 16KT 4005 7767 

$$

Jurewicz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:01 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Last day of widespread hazy, hot, and humid conditions in central
PA with another threat of strong to severe storms in the afternoon
and evening. Seasonably cooler, but still humid on Thursday
with numerous showers and locally heavy downpours. The
precipitation pattern trends drier into the weekend before
unsettled weather returns by early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Near term focus is on severe convective potential this afternoon
into this evening over parts of central PA. Very warm/hot and
humid throughout with potentially unstable airmass and mean layer
CAPEs of 1400-2000 J/kg. Mid level cap is again in place and has
stunted the vertical growth of cumulus field over most of
central PA, but that is changing as we reach mid afternoon. A
slow moving shortwave tracking into southwest PA is helping to
break the cap as a ribbon of 700 mb winds of 20-25 kts
propogates newd this afternoon. Convection has been ongoing
since late this morning over southeast OH and WV, but so far
unable to reach into the Laurels until very recently with the
first shower of the day building along the Somerset/Bedford
county border with MD. Further destablization is expected this
afternoon, but will be wrestling the cap. Potential is there for
strong wind gusts given robust DCAPE values, so this evoluation
will be watched in time for possible WW issuance.

Farther to the NW and NE, Deep layer shear is more supportive of
organized line segments and damaging winds, and SVR WW extend
into far northwest PA (just west of Warren County), as well as
from the BGM area through the Endless Mountains to the Mid Susq
River Valley. Storms with isolated wind damage and locally
heavy rainfall expected to develop this afternoon and evening,
but similar to Tue aftn, the capping inversion will be difficult
to overcome the farther south you look. Thermodynamics (CAPE)
will be the main catalyst with ample moisture and instability
fueling thunderstorm development...and still some isolated
strong storms are possible.

Despite good storm motions, air mass is capable of locally
heavy rain rates given high dewpoints and PWs around 1.5 inches.
WPC D1 MRGL risk ERO (1 out of 4) remains in place through this
evening with isolated short-duration flood threat for the most
flashy locations that can experience repeat rounds or west-
east oriented line segments.

The gradual uptick in convection will last through late
afternoon and early evening, followed by coverage that could
last into late evening or just beyond midnight. Model blends
paint the highest precip probs across the NW 1/2 of the area
late tonight into early Thursday morning. It will be another
muggy night in CPA with minTs in the 65-75F range.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Focus shifts to heavy rain potential on Thursday as the approach
of mid/upper trough through the Great Lakes combined with moist
south/southwest flow ahead of TS Elsa continues to raise
concerns about potential heavy rainfall on Thursday. An overall
western trend has continued in model guidance today, raising
some concerns for my far southeastern counties to potentially be
on the periphery of heavy rains. There remains uncertainty in
how convective bands may setup, leading to low confidence in
how far west precip trends will evolve. WPC D2 SLGT risk ERO (2
out of 4) includes the eastern 1/3 of the CWA. We will continue
to monitor with heavy rain/ff becoming the primary hazards on
Thursday. As of now, PHI and LWX will be bordering our southeast
counties with Flash Flood Watches as 2 to locally 4" is
targeting areas just ESE of my counties.

Increased cloud cover and anticipated widespread shower
activity will shave about 7-10 degrees from recent highs with
fcst maxTs in the mid 70s to mid/upper 80s. It will remain humid
with dewpoints holding in the 65-70F range. Latest NHC track
takes TS Elsa off the NJ coast by 12Z Friday but the cone of
uncertainty has been brought a bit farther to the west so we may
see some rain from Elsa clip the southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Showers may linger on Friday, but coverage should be much less
than Thursday. Conditions should dry out into Friday night.
Models are now suggesting we may not be "out of the woods" with
a few showers now possible into Saturday due to persistent upper
troughing. 24hrMaxTChange is pretty much neutral Thu into
Friday with the most noticeable airmass change set to occur
Friday night with fcst lows in the mid 50s/60s.
Conditions on Saturday improve slightly, with another chance of
afternoon showers and thunderstorms. By Sunday/Monday, another
upper-level trough and surface low-pressure system will
contribute to showers and thunderstorms for the start of next
week. Unsettled pattern looks to continue into the middle of
next week with multiple shortwaves bringing the chance for
showers/thunderstorms.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread VFR expected early this afternoon, though we should
see an increase in SHRA/TSRA late this afternoon and evening.
Expecting convection to start first in the southwest and spread
north and east through the evening. Any TSRA could lead to brief
reductions in visibility and gusty winds. Most terminals should
be dry tonight, though a few SHRA could persist across the
west overnight.

Outlook...

Thu-Fri...Occasional restrictions likely in SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

Sun...Chances of afternoon SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Dangelo/Colbert/Travis
AVIATION...Martin/Travis
Hazardous weather outlook, Jul 7, 2:42 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service State College PA
242 PM EDT Wed Jul 7 2021

PAZ064>066-081845-
Adams-York-Lancaster-
242 PM EDT Wed Jul 7 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Locally heavy rainfall and isolated flooding are possible from
isolated strong thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and isolated flooding are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017-081845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
242 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with isolated damaging winds are possible this
afternoon and evening. Locally heavy rainfall may result in isolated
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and isolated flooding are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-051>053-058-081845-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Schuylkill-
242 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Strong thunderstorms with gusty winds are likely this afternoon and
evening. Isolated damaging wind gusts are possible. Locally heavy
rainfall may result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and isolated flooding are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-024>028-033>035-045-049-050-081845-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Southern Clinton-Union-Snyder-
242 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds are possible this afternoon
and evening. An isolated damaging wind gust is possible. Locally
heavy rainfall may result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and isolated flooding are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063-081845-
Franklin-Perry-Dauphin-Lebanon-Cumberland-
242 PM EDT Wed Jul 7 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong thunderstorms with gusty winds are possible this afternoon
and evening. An isolated damaging wind gust is possible. Locally
heavy rainfall may result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and isolated flooding are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 7, 5:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     4 ENE BERLIN            39.94N 78.89W
07/07/2021                   SOMERSET           PA   UTILITY COMPANY

            TREES DOWN ON WIRES ON GLADES PIKE.

&&
Special weather statement, Jul 7, 5:27 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
527 PM EDT Wed Jul 7 2021

PAZ017-024-072200-
Clearfield PA-Cambria PA-
527 PM EDT Wed Jul 7 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA
COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 10 miles north of Northern Cambria to Hastings.
Movement was northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Northern Cambria, Patton, Hastings, Carrolltown, Prince Gallitzin
State Park, Irvona, Coalport, Westover, Mahaffey, Burnside, Lumber
City and New Washington.

LAT...LON 4100 7854 4067 7849 4059 7876 4081 7880
TIME...MOT...LOC 2127Z 232DEG 18KT 4080 7874 4065 7871

Banghoff
Local storm report, Jul 7, 5:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     3 ESE SHANKSVILLE       40.00N 78.85W
07/07/2021                   SOMERSET           PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Local storm report, Jul 7, 5:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     SCHELLSBURG             40.05N 78.65W
07/07/2021                   BEDFORD            PA   UTILITY COMPANY

            TREES DOWN ON WIRES NEAR SCHELLSBURG.

&&
Special weather statement, Jul 7, 5:38 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
538 PM EDT Wed Jul 7 2021

PAZ004-072215-
Warren PA-
538 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 615
PM EDT...

At 537 PM EDT, Doppler radar indicated a strong thunderstorm over
Youngsville, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Youngsville, Russell, Warren South, Chapman State Park,
Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4183 7943 4192 7942 4197 7905 4173 7908
TIME...MOT...LOC 2137Z 273DEG 15KT 4186 7934

Banghoff
Special weather statement, Jul 7, 5:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT Wed Jul 7 2021

PAZ036-056-063-072215-
Perry PA-Franklin PA-Cumberland PA-
542 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 615 PM EDT...

At 542 PM EDT, Doppler radar indicated a strong thunderstorm over
Upper Strasburg, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Scotland, Newville, Upper Strasburg,
Roxbury, Big Spring State Park, Orrstown, New Germantown and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3994 7762 4004 7781 4035 7760 4020 7731
TIME...MOT...LOC 2142Z 215DEG 16KT 4005 7767

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:35 PM EDTSpecial Weather StatementCTPFulton40 min
Jul 7, 4:00 PM EDTSpecial Weather StatementCTPWarren45 min
Jul 7, 4:05 PM EDTSpecial Weather StatementCTPSomerset25 min
Jul 7, 4:12 PM EDTSpecial Weather StatementCTPSomerset33 min
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset47 min
Jul 7, 4:22 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset38 min
Jul 7, 4:44 PM EDTSevere Thunderstorm WarningCTPCambria61 min
Jul 7, 4:46 PM EDTSpecial Weather StatementCTPWarren29 min
Jul 7, 4:48 PM EDTSpecial Weather StatementCTPBedford27 min
Jul 7, 4:54 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset51 min
Jul 7, 4:59 PM EDTSpecial Weather StatementCTPWarren31 min
Jul 7, 5:07 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren53 min
Jul 7, 5:12 PM EDTSpecial Weather StatementCTPBlair33 min
Jul 7, 5:19 PM EDTSevere Thunderstorm WarningCTPBlair41 min
Jul 7, 5:23 PM EDTSevere Thunderstorm WarningCTPBedford37 min
Jul 7, 5:27 PM EDTSpecial Weather StatementCTPClearfield33 min
Jul 7, 5:35 PM EDTSevere Thunderstorm WarningCTPBlair25 min
Jul 7, 5:38 PM EDTSpecial Weather StatementCTPWarren37 min
Jul 7, 5:48 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon57 min
Jul 7, 5:50 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin40 min
Jul 7, 5:55 PM EDTSevere Thunderstorm WarningCTPMcKean65 min
Jul 7, 6:00 PM EDTSpecial Weather StatementCTPElk30 min
Jul 7, 6:12 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Huntingdon48 min
Jul 7, 6:22 PM EDTSpecial Weather StatementCTPMifflin23 min
Jul 7, 6:29 PM EDTSevere Thunderstorm WarningCTPWarren61 min
Jul 7, 6:36 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Mifflin39 min
Jul 7, 6:37 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry37 min
Jul 7, 6:43 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter77 min
Jul 7, 6:56 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Mifflin, Snyder, Union49 min
Jul 7, 7:09 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder36 min
Jul 7, 7:19 PM EDTAreal Flood AdvisoryCTPWarren116 min
Jul 7, 7:31 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Montour, Northumberland, Union44 min
Jul 7, 7:44 PM EDTAreal Flood AdvisoryCTPMcKean, Potter2 hr
Jul 7, 7:48 PM EDTSpecial Weather StatementCTPBedford27 min
Jul 7, 7:50 PM EDTSpecial Weather StatementCTPTioga10 min
Jul 7, 7:51 PM EDTSpecial Weather StatementCTPPotter24 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.